GUT July 2020

In case of immune-mediated loss of response to a first anti-TNF, azathioprine should be used in combination with the second anti-TNF.

Pal P, MD,MRCP, reviewing Roblin X et al in GUT July 2020



Loss of response (LOR) to anti TNF agents due to immune mediated mechanism (characterized by low anti-TNF trough levels and high anti-drug antibody levels can occur in 20% cases of anti-TNF failure. Current algorithms suggest switch of anti- TNF (see algorithm) in this circumstances. The role of immunomodulators (IM) in this scenario is not clearly defined. There is a notion that dose escalation or adding IM in this situation can increase can lead to increased adverse events.


In a randomized controlled trial 90 IBD patients (45 patients in each group, 48 Crohn’s disease ) were either randomized to IM with anti-TNF switch or anti-TNF switch alone in case of immune mediated LOR to anti-TNFs. After 2 years of follow up clinical failure to 2nd anti- TNF (active disease) or unfavourable pharmacokinetics (low drug trough level with high anti drug antibody level) was significantly higher in mono therapy group compared to IM addition group (77% vs 23%, for clinical failure; 78% vs 22% for unavoidable pharmacokinetics; p<0.001).



Roblin X, Williet N, Boschetti G, et al. Addition of azathioprine to the switch of anti-TNF in patients with IBD in clinical relapse with undetectable anti-TNF trough levels and antidrug antibodies: a prospective randomised trial. Gut. 2020;69(7):1206-1212. doi:10.1136/gutjnl-2019-319758

0 comments

Recent Posts

See All